MS Drug Side Effects: Lemtrada Linked to Strokes, Arterial Tears

Published on December 4, 2018 by Laurie Villanueva

U.S. drug regulators have issued a side effect warning for yet another multiple sclerosis (MS medication.

According to the U.S. Food & Drug Administration (FDA), Lemtrada (alemtuzumab) has been linked to a rare, but serious risk of stroke and arterial tears.

Apparently, these problems can lead to severe disability, and even death.

“As a result, we have added a new warning about these risks to the prescribing information in the drug label and to the patient Medication Guide,” the agency stated on November 28th. “We have also added the risk of stroke to the existing Boxed Warning, FDA’s most prominent warning.”

13 Lemtrada Patients Worldwide Have Suffered Strokes or Arterial Tears

The FDA initially approved alemtuzumab to treat B-cell chronic lymphocytic leukemia in 2001, under the brand name Campath

The agency cleared Lemtrada for relapsing MS in 2014. Generally, the infusions are prescribed for patients who have tried two or more MS drugs that haven’t worked well enough.

In the past 5 years, at least 13 Lemtrada patients around the world have suffered ischemic stroke, hemorrhagic stroke, or tears in head and neck arteries. In most cases, the patients developed symptoms within one day of receiving Lemtrada. However, some patients experienced symptoms three days after an infusion.

Among other things, the FDA advised patients and their caregivers to seek immediate medical attention if they experience any of the following sudden symptoms after Lemtrada infusion:

  • Numbness or weakness in the face, arms, or legs, especially if it occurs on only one side of the body
  • Confusion, trouble speaking, or difficulty understanding speech
  • Trouble seeing in one or both eyes
  • Difficulty with walking, dizziness, or loss of balance or coordination
  • Severe headache or neck pain

Gilenya Warning: Patients May Experience Worsening MS After Treatment Stops

This isn’t the first time the FDA has alerted the public to serious side effects associated with an MS treatment.

A week earlier, in fact, the agency warned that at least 35 patients had experienced worsening MS symptoms after they stopped treatment with Gilenya (fingolimod), a once-daily oral drug marketed by Novartis.

While such an occurrence is rare, it appears these relapses are far worse than a typical MS flare-up. Some patients who had been able to walk, for example, now require a wheelchair or became bedridden once they stopped taking Gilenya.

What’s more, only 6 patients fully recovered from their relapse, while just 17 had a partial recovery.

FDA Advice to Gilenya Patients

Like Lemtrada, Gilenya also treats relapsing MS. However, it is approved for use in adults and children over 10 years of age.

Among other things, the FDA has advised patients not to stop using Gilenya without first speaking for their doctor.

Patients who must stop taking Gilenya (for example, if they become pregnant or suffer an adverse drug reaction) should be carefully monitored for signs of relapse. Additionally, patients should contact their doctor if they experience:

  • New or worsened weakness
  • Increased difficulty using arms or legs
  • Changes in thinking, eyesight or balance

So far, the FDA has not determined the best approach to stopping Gilenya treatment or the best way to treat a severe increase in disability if it occurs.

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest